|LETTER TO THE EDITOR
|Year : 2022 | Volume
| Issue : 5 | Page : 381-382
Atypical presentation of domperidone-induced galactorrhea
Deepthi Yedla, Vijayan Sharmila
Department Obstetrics and Gynecology, All India Institute of Medical Sciences, Mangalagiri, Andhra Pradesh, India
|Date of Submission||22-May-2022|
|Date of Decision||18-Oct-2022|
|Date of Acceptance||09-Nov-2022|
|Date of Web Publication||13-Dec-2022|
Department Obstetrics and Gynecology, All India Institute of Medical Sciences, Mangalagiri, Andhra Pradesh
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Yedla D, Sharmila V. Atypical presentation of domperidone-induced galactorrhea. Indian J Pharmacol 2022;54:381-2
Domperidone is a dopamine (D2) receptor antagonist and is regularly prescribed to treat dyspeptic symptoms. In women who have not been nursed for a year, milky breast discharge is defined as galactorrhea, which is one of the side effects of domperidone. Other side effects of domperidone include xerostomia, loose stools, headache, rashes, abdominal cramps, and constipation., Galactorrhea might be due to surplus prolactin release or enhanced prolactin sensitivity within the breast tissue. Prolactin rise is the most common cause and is often linked to menstrual irregularities. Galactorrhea may be a sign of a range of disorders which include chest wall ailments, medications, or pathological issues such as pituitary tumors and can also occur with breast wall stimulation. Medications which function by preventing D2 receptors or lessening dopamine production such as drugs used in the treatment of depression, psychosis, acid peptic disease, and hypertension, and medications with estrogen and some analgesics can lessen the inhibition of pituitary by the hypothalamus, leading to a rise in the prolactin secretion, which can result in galactorrhea. Domperidone-induced euprolactinemic galactorrhea is exceptionally unusual. We report the case of a female patient with euprolactinemic galactorrhea who was prescribed a combination of domperidone and pantoprazole for upper gastrointestinal symptoms.
A healthy 30-year-old multiparous woman with no comorbidities presented with chief complaints of bilateral galactorrhea for a 1-week duration. She had no menstrual irregularities, and her last menstrual period was 10 days before the presentation. She was on domperidone and pantoprazole combination therapy for the past 1 week which was prescribed by a general physician for dyspeptic symptoms. She developed galactorrhea 4 days following the drug intake. There was no history of using other drugs such as contraceptive pills, antidepressants, antituberculosis drugs, antipsychotics, or antihypertensives. She did not have any visual disturbances or symptoms indicative of raised intracranial pressure. On examination, bilateral breast tenderness was present along with milk secretion from both breasts. Serum prolactin was normal (17 ng/ml) and thyroid function tests were normal (total t3:139.4ng/dl, total t4:8.76 μg/dl, and thyroid-stimulating hormone: 3.16 mIU/L). We assumed domperidone to be the probable cause for her galactorrhea; hence, the drug was stopped immediately. Galactorrhea resolved completely within 1 week of stopping the drug and she is on regular follow-up. Using the Naranjo Adverse Drug Reaction Probability Scale, the case causality was evaluated. The Naranjo Adverse Drug Scale result was 7, indicating a “probable” link between reactions with the drug.
Medication-induced galactorrhea may be confirmed by stopping the medication for 3 days or more and by reassessing the levels of prolactin. It should be noted, however, that levels of prolactin would not return to normal within 3 days in some patients and may require a week or more to normalize. Antipsychotic medications such as quetiapine, imipramine, escitalopram, risperidone, and fluvoxamine have been reported to be linked to euprolactinemic galactorrheas. Thyrotropin-releasing hormone hyperresponsiveness has been proposed as an etiologic cause for euprolactinemic galactorrhea. Although our patient's thyroid function tests were normal, thyrotropin-releasing hormone sensitivity should have been done for more information.
Despite the fact that domperidone-induced hyperprolactinemic galactorrhea has been described in prior reports; this instance seems to be an unusual manifestation of the side effects of the drug.
Consent for publication
The case report is in accordance with the ethical principles that have their origin in the Declaration of Helsinki. The authors certify that the patient has given verbal and analytical approval and written informed consent of the patient has been obtained for publishing the case details in a journal.
Declaration of patient consent
The authors certify that the patient has obtained all appropriate patient consent forms. In the form, the patient has given her consent for her images and other clinical information to be reported in the journal. The patient understands that her name and initials will not be published and due efforts will be made to conceal her identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Srija K, Mounika N, Vasudha B, Rajeev Kumar G. Levosulpiride induced galactorrhea. J Drug Deliv Ther 2019;9:748-50.
Suman R, Indira S, Manish R, Rakesh Kumar O. Domperidone induced galactorrhea: Rare presentation of a common drug. Int J Basic Clin Pharmacol 2020;9:1735-6.
Agarwal P, Gupta AK, Goyal V, Raj A, Pandey S. Galactorrhoea: A rare side-effect of domperidone. J Indian Acad Clin Med 2011;12:225-6.
Parvathy M, Girish T, Srikanth N, Kanav K. Atypical presentation of metoclopramide-induced galactorrhea. J Pharm Pract Res 2015;45,437-9.
Jabbar A, Khan R, Farrukh SN. Hyperprolactinaemia induced by proton pump inhibitor. J Pak Med Assoc 2010;60:689-90.